North Carolina, 2003

Strong Wind in North Carolina, April 10, 2003

April 10, 2003 · NWS AKQ · 6 events in 6 counties and zones

A spring nor'easter produced wind gusts between 40 and 47 knots (46 and 54 mph) across much of coastal northeast North Carolina, from early Thursday morning into Thursday night. These strong winds downed some trees and utility poles, resulting in power outages.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A spring nor'easter produced wind gusts between 40 and 47 knots (46 and 54 mph) across much of coastal northeast North Carolina, from early Thursday morning into Thursday night. These strong winds downed some trees and utility poles, resulting in power outages. The winds also produced minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 10, 3:47 AM EST, 13 minutes earlier.

Area forecast discussion, Apr 10, 3:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST Thu Apr 10 2003

OVERVIEW:

SHORT TERM:

EXTENDED:

MARINE:

FCSTID = 32

SBY 44 42 51 41 / 80 80 50 50
OXB 44 42 47 41 / 80 80 50 50
ECG 50 48 54 45 / 80 80 70 40
ORF 49 47 52 45 / 80 80 70 40
PHF 49 45 52 44 / 80 80 50 40
AKQ 48 44 52 42 / 80 80 50 40
RIC 45 43 50 42 / 80 80 50 30
FVX 44 41 49 40 / 80 80 50 30

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Apr 9, 4:30 AM EST, 23 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED APR 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HEAVY SURF ADVISORY IN EFFECT TODAY FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT. REFER TO SPSAKQ  (WWUS81 KAKQ) FOR FURTHER
DETAILS. PROLONGED EASTERLY AND NORTHEASTERLY SWELLS PRODUCED BY
STRONG ONSHORE FLOW CAUSING HEAVY SURF TODAY ALONG THE MD VIRGINA
AND NORTH CAROLINA COAST. HEAVY RAINFALL TONIGHT...COULD CAUSE
LOCALIZED FLOODING. REFER TO FFAAKQ (WGUS61 KAKQ) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL THROUGH FRIDAY MAY CAUSE LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Camden

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.342, -76.161 (the zone’s center; the record gives no point)

Strong Wind, Chowan

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Chowan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.127, -76.602 (the zone’s center; the record gives no point)

Strong Wind, Eastern Currituck

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Eastern Currituck forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

Strong Wind, Pasquotank

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Pasquotank forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.265, -76.249 (the zone’s center; the record gives no point)

Strong Wind, Perquimans

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Perquimans forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.177, -76.408 (the zone’s center; the record gives no point)

Strong Wind, Western Currituck

When
April 10, 4:00 AM EST to 11:00 PM EST
Where
Western Currituck forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353239, 5353240, 5353241, 5353242, 5353243, 5353244.